Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 39, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at May 11, 2017, 4:19 PM EDT for 4 counties in Kentucky. It was in force for 41 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2017, 4:19 PM EDT (20:19 UTC)
- Expired
- May 11, 2017, 5:00 PM EDT
- In force
- 41 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Floyd County, KY, Johnson County, KY, Magoffin County, KY, Morgan County, KY
The radar
The Jackson,KY radar (KJKL), 31 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 4:30 PM EDT | HAIL 1 | White Oak, KY | 1 INCH HAIL 7 SE OF WEST LIBERTY AT WHITE OAK. |
| May 11, 4:37 PM EDT | HAIL 0.88 | 3 S Paintsville, KY | NICKLE AND DIME SIZED HAIL ON HIGHWAY 23. |
| May 11, 4:56 PM EDT | HAIL 0.88 | 3 Wsw Prestonsburg, KY | PEA TO NICKEL SIZE HAIL FELL MIXED WITH RAIN FOR 6 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.3 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 833 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
421
WUUS53 KJKL 112019
SVRJKL
KYC071-115-153-175-112100-
/O.NEW.KJKL.SV.W.0039.170511T2019Z-170511T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
419 PM EDT THU MAY 11 2017
The National Weather Service in JACKSON KY has issued a
* Severe Thunderstorm Warning for...
Central Morgan County in southeastern Kentucky...
Southern Johnson County in northeastern Kentucky...
Northwestern Floyd County in southeastern Kentucky...
Northern Magoffin County in southeastern Kentucky...
* Until 500 PM EDT
* At 418 PM EDT, a severe thunderstorm was located over White Oak, or
near West Liberty, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Paintsville, West Liberty, Prestonsburg, Salyersville, Mason,
Lewis, Oaklawn Estates, Florress, Falcon, Wonnie, Burning Fork,
Kernie, Collista, West Van Lear, West Royalton Station, Blue River,
Swamp Branch, Ever, Auxier and Cottle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3782 8330 3796 8324 3780 8267 3757 8284
TIME...MOT...LOC 2018Z 301DEG 33KT 3785 8322
HAIL...1.00IN
WIND...60MPH
$$
GEOGERIAN3 follow-up statements
501
WWUS53 KJKL 112030
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
430 PM EDT THU MAY 11 2017
KYC071-115-153-175-112100-
/O.CON.KJKL.SV.W.0039.000000T0000Z-170511T2100Z/
Morgan KY-Johnson KY-Floyd KY-Magoffin KY-
430 PM EDT THU MAY 11 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR EAST CENTRAL MORGAN...SOUTHERN JOHNSON...NORTHWESTERN FLOYD AND
NORTHERN MAGOFFIN COUNTIES...
At 429 PM EDT, a severe thunderstorm was located over Licksburg, or
near Salyersville, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Paintsville, Prestonsburg, Salyersville, Mason, Haleburg, Oaklawn
Estates, Fitz, Oil Springs, Bethanna, Gifford, Falcon, Logville,
Wonnie, Burning Fork, Kernie, Meally, Collista, West Van Lear, Dotson
and West Royalton Station.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3778 8323 3791 8316 3780 8267 3757 8284
TIME...MOT...LOC 2029Z 301DEG 33KT 3780 8311
HAIL...1.00IN
WIND...60MPH
$$
GEOGERIAN426
WWUS53 KJKL 112049
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
449 PM EDT THU MAY 11 2017
KYC175-112058-
/O.CAN.KJKL.SV.W.0039.000000T0000Z-170511T2100Z/
Morgan KY-
449 PM EDT THU MAY 11 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MORGAN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has weakened and
moved out of the warned area. Therefore, the warning has been
cancelled.
LAT...LON 3770 8308 3786 8296 3780 8267 3757 8284
TIME...MOT...LOC 2048Z 301DEG 33KT 3771 8292
$$
KYC071-115-153-112100-
/O.CON.KJKL.SV.W.0039.000000T0000Z-170511T2100Z/
Johnson KY-Floyd KY-Magoffin KY-
449 PM EDT THU MAY 11 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTHERN JOHNSON...NORTHWESTERN FLOYD AND NORTHEASTERN MAGOFFIN
COUNTIES...
At 448 PM EDT, a severe thunderstorm was located over Riceville, or 8
miles east of Salyersville, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Paintsville, Prestonsburg, Salyersville, Mason, Oaklawn Estates,
Fitz, Oil Springs, Falcon, Burning Fork, Meally, Collista, West Van
Lear, Dotson, West Royalton Station, Blue River, Buffalo, Swamp
Branch, Riceville, Auxier and Cliff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3770 8308 3786 8296 3780 8267 3757 8284
TIME...MOT...LOC 2048Z 301DEG 33KT 3771 8292
HAIL...0.75IN
WIND...60MPH
$$
GEOGERIAN787
WWUS53 KJKL 112058
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
458 PM EDT THU MAY 11 2017
KYC071-115-153-112108-
/O.EXP.KJKL.SV.W.0039.000000T0000Z-170511T2100Z/
Johnson KY-Floyd KY-Magoffin KY-
458 PM EDT THU MAY 11 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN JOHNSON...
NORTHWESTERN FLOYD AND NORTHEASTERN MAGOFFIN COUNTIES WILL EXPIRE AT
500 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3770 8308 3786 8296 3780 8267 3757 8284
TIME...MOT...LOC 2058Z 301DEG 33KT 3767 8285
$$
GEOGERIANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:33 PM EDT, 1 hour 46 minutes earlier.
Area forecast discussion, May 11, 2:33 PM EDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 233 PM EDT Thu May 11 2017 .SHORT TERM...(This evening through Friday night) Issued at 233 PM EDT THU MAY 11 2017 Current conditions across the area feature the main threat across eastern Kentucky being a moist and unstable air mass setting up over Kentucky ahead of a slowly inching south cold front. Surface instability has been sufficient enough to get some showers and a few storms to develop and slide east southeast. Later this afternoon into the evening, an MCV present over IN will shift east providing a bit more upper level support but the overall limiting factor despite decent shear, instability, and weak forcing will be the shallow lapse rates with this set up. Thus heading into this evening, the main area of concern will slide south and southeast KY being the area to watch since some decent sunshine occurred today as well. Will expect to see a few strong and possibly a severe storm or two. Heading into later tonight, the concern shifts to more of a flood concern. Any training activity this evening will leave a saturated boundary layer with additional rain moving in on Friday as the low out west lifts northeast bringing through a second cold front and increased shower and thunderstorm activity. The persistent ascent and PWATs in the 1.20 to 1.40 range will continue to present a flood threat. Will continue to mention this in the HWO through the day on Friday. The convection finally weakens Friday night as the front shifts off to the east. .LONG TERM...(Saturday through Thursday) Issued at 212 PM EDT THU MAY 11 2017 A few rain showers could hang on into southeast Kentucky Saturday morning. Otherwise, dry weather should return by midday and last through the remainder of the weekend as mid level ridging spreads over the area. A back door cold front may make a run at the area on Sunday, but not very good model agreement on whether showers will make it this far west, so kept the weekend dry. Ridging will strengthen into early next week with milder weather returning to the area as highs climb back into the 80s. The ridge may break down by Thursday allowing for our next chance for a few showers or storms. All in all, a pleasant stretch of spring weather is ahead. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) ISSUED AT 136 PM EDT THU MAY 11 2017 A low level very unstable air mass and moist as well has lead to some shower and thunderstorm development early this afternoon. Thus a few TAF sites have some MVFR cigs with the cumulus development. This activity will lift a bit as a front slides southeast bringing a few rounds of showers and thunderstorms. Will expect some IFR cigs tonight at each of the sites with this activity and continuing through tomorrow morning. Expect them to lift a bit heading into the late morning tomorrow. Winds will be variable at most locations until increasing from the west and northwest as the front slides south. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...SHALLENBERGER LONG TERM...KAS AVIATION...SHALLENBERGER
Hazardous weather outlook, May 11, 3:49 PM EDT, 30 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 349 PM EDT Thu May 11 2017 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-122300- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 349 PM EDT Thu May 11 2017 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Thunderstorms are expected to affect much of the area this evening. Some of them may be strong to severe, with a threat of damaging winds and large hail. Locally heavy rainfall will also be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms will be possible on Friday, mainly south of the Mountain Parkway. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. HAL/SHALLENBERGER
In the hours before
Special weather statement, May 11, 3:25 PM EDT, 54 minutes before
Special Weather Statement National Weather Service JACKSON KY 325 PM EDT THU MAY 11 2017 KYZ051-052-104-106-112000- Rowan-Elliott-Morgan-Bath- 325 PM EDT THU MAY 11 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MORGAN...EAST CENTRAL BATH...SOUTHERN ROWAN AND SOUTHWESTERN ELLIOTT COUNTIES... At 325 PM EDT, a strong thunderstorm was located over Midland, or 9 miles southwest of Morehead, moving east at 35 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Salt Lick, Blairs Mills, Yale, Paragon, Lick Fork, Bangor, Midland, Leisure, Cogswell, Craney, Zilpo, Wrigley, Lytten, Pelfrey and Little Sandy. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3811 8317 3800 8320 3808 8366 3815 8365 TIME...MOT...LOC 1925Z 275DEG 31KT 3810 8357 GEOGERIAN
Special weather statement, May 11, 3:55 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service JACKSON KY
355 PM EDT THU MAY 11 2017
KYZ060-106-109-112030-
Menifee-Magoffin-Morgan-
355 PM EDT THU MAY 11 2017
...A STRONG THUNDERSTORM WILL AFFECT MORGAN...EASTERN MENIFEE AND
NORTHWESTERN MAGOFFIN COUNTIES...
At 354 PM EDT, a strong thunderstorm was located over Ebon, or 8
miles west of West Liberty, moving east at 30 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
West Liberty, Henry, Lewis, Wellington, Haleburg, Zag, Moon,
Florress, Rexville, Lick Branch, Index, Bethanna, Gifford, Pekin,
Omer, Logville, Wonnie, Kernie, Panama and White Oak.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3805 8346 3802 8348 3803 8346 3803 8345
3804 8343 3798 8302 3798 8301 3772 8311
3788 8355 3805 8348
TIME...MOT...LOC 1954Z 288DEG 24KT 3795 8343
GEOGERIANThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 5:01 AM EDT | Special Weather Statement | JKL | Estill, Lee, Magoffin, Wolfe | 29 min |
| May 11, 2:52 PM EDT | Areal Flood Advisory | JKL | Bath, Fleming, Rowan | 3 hr |
| May 11, 3:25 PM EDT | Special Weather Statement | JKL | Rowan | 35 min |
| May 11, 3:55 PM EDT | Special Weather Statement | JKL | Morgan | 35 min |
| May 11, 4:33 PM EDT | Special Weather Statement | JKL | Martin | 42 min |
| May 11, 4:40 PM EDT | Special Weather Statement | JKL | Estill, Powell | 50 min |
| May 11, 4:56 PM EDT | Special Weather Statement | JKL | Floyd, Pike | 49 min |
| May 11, 5:02 PM EDT | Special Weather Statement | JKL | Rockcastle | 28 min |
| May 11, 5:08 PM EDT | Areal Flood Advisory | JKL | Breathitt, Estill, Lee, Magoffin, Powell, Wolfe | 3 hr |
| May 11, 5:17 PM EDT | Severe Thunderstorm Warning | JKL | Pike | 26 min |
| May 11, 5:30 PM EDT | Special Weather Statement | JKL | Laurel, Rockcastle | 45 min |
| May 11, 5:45 PM EDT | Special Weather Statement | JKL | Pulaski | 45 min |
| May 11, 6:14 PM EDT | Special Weather Statement | JKL | Clay | 46 min |
| May 11, 6:34 PM EDT | Special Weather Statement | JKL | Laurel, Pulaski | 26 min |
| May 11, 7:00 PM EDT | Special Weather Statement | JKL | Bell, Harlan, Knox, McCreary, Wayne, Whitley | 60 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.